Thunderstorm Wind, Midland
- When
- May 26, 7:27 PM EST
- Where
- Midland County, 1.22 mi NE of Midland
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.630, -84.210
Numerous trees were reported blown down in the city of Midland.
A couple of severe thunderstorms impacted Midland and Saginaw Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A couple of severe thunderstorms impacted Midland and Saginaw Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 26, 3:02 PM EST, 4 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Detroit/Pontiac MI 402 PM EDT Sat May 26 2018 .DISCUSSION... Scattered thunderstorm activity will dissipate this evening with loss of diabatic heating. Read earlier discussions for more detailed information regarding thunderstorm coverage and impacts potential. Model soundings show bulk of instability tied to the well mixed and moist boundary layer which fades as the surface based inversion develops tonight. Dewpoints in the mid 60s overnight will make things muggy with lows dropping into that mid 60 range as well. Deep midlevel trough axis tied directly with lower geopotential height anomaly over northwestern Ontario will pass out of Lower Michigan tonight. This will open the door to fairly aggressive geopotential height rises for the region Sunday. Surface ridging forecasted to expand eastward directly into the cwa with signal for lake aggregate ridging. Main item for Sunday period is 850mb temperatures warming some +3C degrees from today which will lead to notable increase in high temperatures. Latest MOS and adiabatic mixing technique is suggesting high temperatures in the 90 to 92 degree range for much of the cwa. Record highs at both DTW and FNT will be possible. Model soundings depict a subsidence layer between 4.0 and 7.0 kft agl which will provide capping and a significant amount of CIN. Given depth of the capping layer and compressional heating, not expecting much potential for rain or thunderstorm development. Guidance shows some higher terrain based activity initiating over northern Lower Michigan during the afternoon that may drift southeastward with time. Will maintain a entry chance PoP for the northern cwa in support of collaboration. Conditional strong storm risk would exist with any deep convection due to favorable DCAPE thermodynamic setup. Strong midlevel ridge center to become positioned over Wisconsin for Monday which will put Southeast Michigan in deep anticyclonic flow trajectories aloft. Interesting feature is enhanced anticyclonic vorticity anomaly that will fold over and roll through the area during the day. Given this dynamical forcing for descent and what will be a preconditioned airmass for deep surface based mixing, temperatures should warm additionally on Monday. Highs are forecasted to climb above 90 degrees for most of the area. Not considering any heat headlines for the early week period with heat indices lowering into the middle to upper 60s tonight, Sunday night and again Monday night. Undoubtedly hot and muggy weather with heat indices rising into the low 90s Sunday and low to mid 90s Monday. Quiet and warm conditions expected Tuesday as surface high pressure to the north and ridge aloft remain in place. Some relief from the heat will be felt near the lakeshore as northeasterly flow around the high brings some cooler air inland. 850 mb temps will hold out in the upper teens C. High temps in the 80s still expected regionwide, with lower 80s near the lakes and upper 80s elsewhere. Clouds will be on the increase by early Wednesday as the remnants of Alberto track northward into the Ohio Valley. Model guidance currently in good agreement that these remnants will pass over SE Michigan late Wednesday into Thursday, bringing periods of potentially heavy rainfall through the day. This increase in cloud cover and rain will help keep temps cooler in the lower 80s on Wednesday and Thursday - still above average for late May. A shortwave will approach the region from the west on Friday and bring the potential for some showers and storms. Northerly flow on the backside of this feature and the tropical remnants will usher in a cooler airmass with highs Friday and Saturday expected to be in the 70s. Amplified ridging will keep weather dry on Saturday. && .MARINE... Weak southerly flow through today as a weak low pressure moves in from the northern Great Lakes. Favorable boating conditions today with the exception of some scattered thunderstorm development this afternoon and evening. Afternoon activity will affect mainly western Lake Erie and north into the Detroit River with potential activity across portions Lake Huron this evening. Aside from scattered thunderstorms, generally weak flow through weekend will promote favorable boating conditions through the rest of the holiday weekend with a high pressure building across the Great Lakes early next week. && .CLIMATE... Here is a list of record high temperatures for this holiday weekend. Sunday, May 27th: Detroit 91 (set in 1941) Flint 90 (set in 1987) Saginaw/Tri-Cities 94 (set in 1911) Monday, May 28th: Detroit 95 (set in 2012) Flint 93 (set in 2012) Saginaw/Tri-Cities 92 (set in 1977) && .PREV DISCUSSION... Issued at 154 PM EDT Sat May 26 2018 AVIATION... Main concern for this TAF period is development of thunderstorms between 18Z and 01Z this afternoon and evening. Convective initiation has already begun across areas southwest of YIP and DTW in Lenawee and Washtenaw County. Have included tempo groups for - TSRA this afternoon for expected activity. Scattered storms will slide eastward through about 22Z affecting DTW, YIP, and DET. Additional development is possible with incoming shortwave that would affect the northern terminals. Tempo groups for -TSRA here for slightly later in the afternoon and into the evening closer to 20/24Z. Expect lowering VSBYs under any thunderstorm that moves over terminals. Aside from any terminals impacted by thunderstorms, expect VFR conditions with southwest flow of 5-10 knots. For DTW...Window for -TSRA will be from 18-22Z this afternoon. Initiation has already started southwest of the terminal and will move towards terminal airspace over the next few hours. Expect drops in VSBYs and CIGs under with the stronger thunderstorms. Thunderstorms will most likely bring ceilings below 5,000 ft if terminal is impacted by thunderstorm activity. DTW THRESHOLD PROBABILITIES... * Medium confidence in thunderstorm occurrence. Low for directly impacting DTW. * Medium in ceilings at or below 5 kft this afternoon with thunderstorms. && .DTX WATCHES/WARNINGS/ADVISORIES... MI...NONE. Lake Huron...NONE. Lake St Clair...NONE. Michigan waters of Lake Erie...NONE. && DISCUSSION...CB/TF MARINE.......AA CLIMATE......CB/TF AVIATION.....AA You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit.
Hazardous Weather Outlook National Weather Service Detroit/Pontiac MI 418 PM EDT Sat May 26 2018 MIZ047>049-053>055-060>063-068>070-075-076-082-083-272030- Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer- St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe- 418 PM EDT Sat May 26 2018 This hazardous weather outlook is for portions of southeast Michigan. .DAY ONE...Tonight Scattered thunderstorms are possible through the early evening. Localized torrential rainfall rates with flooding of poor drainage areas will be the main hazards. Isolated downburst wind gusts near 40 mph are also possible as storms move eastward at 20 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Hot and humid conditions are expected throughout the remainder of the holiday weekend. Heat indices are forecasted to climb into the lower to middle 90s both Sunday and Monday afternoons. Heat indices tonight and Monday night are expected to be in the middle 60s. A chance for thunderstorms exists Sunday north of I 69 as a mid summer weather pattern continues over the region. Locally heavy rainfall and minor flooding of poor drainage areas will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-272030- Lake St Clair- Michigan Waters of Lake Erie from Detroit River to North Cape MI- Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt beyond 5 NM off shore- Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM off shore- Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore- Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI- Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI- Port Sanilac to Port Huron MI- Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore- Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore- Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore- 418 PM EDT Sat May 26 2018 This hazardous weather outlook is for portions of Lake Erie, Lake Huron and Lake St Clair. .DAY ONE...Tonight Scattered thunderstorms are possible through the early evening. Isolated downburst wind gusts near 30 knots are possible as storms move eastward at 20 knots. .DAYS TWO THROUGH SEVEN...Sunday through Friday A chance for thunderstorms exists Sunday for Saginaw Bay and portions of the Lake Huron basin as a summer weather pattern continues over the region. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight. You can obtain your latest National Weather Service forecasts online at www.weather.gov/detroit. CB
Special Weather Statement National Weather Service Detroit/Pontiac MI 339 PM EDT SAT MAY 26 2018 MIZ075-262030- Washtenaw- 339 PM EDT SAT MAY 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WASHTENAW COUNTY... At 335 PM EDT a strong thunderstorm was located over Dexter moving east at 10 mph. This storm will be near... Dexter around 350 PM EDT. Other locations impacted by this storm include Hudson Mills, Delhi Mills and Hudson Mills Metropark. Torrential rainfall is also occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. Occasional cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4231 8406 4241 8406 4242 8375 4227 8381 TIME...MOT...LOC 1935Z 281DEG 7KT 4236 8392 AA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN 4 N CHELSEA 42.37N 84.02W
05/26/2018 M1.50 INCH WASHTENAW MI TRAINED SPOTTER
45 MINUTE RAINFALL TOTAL.
&&
TFSpecial Weather Statement National Weather Service Detroit/Pontiac MI 357 PM EDT SAT MAY 26 2018 MIZ082-262100- Lenawee- 357 PM EDT SAT MAY 26 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN LENAWEE COUNTY... At 355 PM EDT a strong thunderstorm was located near Clayton, or near Hudson moving east at 20 mph. This storm will be near... Adrian around 430 PM EDT. Other locations impacted by this storm include Rome Center, Jasper, Manitou Beach-Devils Lake, Medina, Canandaigua, Fairfield, Sand Creek, Rollin and Cadmus. Torrential rainfall is also occurring with this storm and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4180 8436 4198 8436 4199 8390 4178 8398 TIME...MOT...LOC 1955Z 277DEG 17KT 4191 8426 AA
Special Weather Statement
National Weather Service Detroit/Pontiac MI
636 PM EDT SAT MAY 26 2018
MIZ047-048-262330-
Bay MI-Midland MI-
636 PM EDT SAT MAY 26 2018
...SPECIAL WEATHER STATEMENT...
At 635 PM EDT, Doppler radar indicated a strong thunderstorm near
Winegars, or 11 miles east of Gladwin, moving southeast at 20 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Bentley around 650 PM EDT.
Pinconning around 720 PM EDT.
Linwood around 730 PM EDT.
Other locations impacted by this storm include Mount Forest, Crump,
Bombay, Willard and Hope.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4391 8404 4391 8391 4387 8392 4381 8392
4376 8395 4377 8396 4371 8394 4356 8405
4357 8417 4381 8441 4381 8437 4383 8436
4383 8417 4400 8417 4400 8405
TIME...MOT...LOC 2235Z 304DEG 19KT 4393 8428
DGSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
747 PM EDT SAT MAY 26 2018
MIZ047-048-053-054-270045-
Bay MI-Tuscola MI-Saginaw MI-Midland MI-
747 PM EDT SAT MAY 26 2018
...SPECIAL WEATHER STATEMENT...
At 747 PM EDT, Doppler radar indicated a strong thunderstorm near
Midland, moving southeast at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
This strong thunderstorm will be near...
Midland around 820 PM EDT.
Auburn around 840 PM EDT.
Bay City and Kawkawlin around 845 PM EDT.
Other locations impacted by this storm include Laporte, Averill,
Carrollton, Bombay, Crump, Poseyville, Willard, Bay City State
Recreation Area, Indiantown and Buena Vista Township.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4366 8436 4381 8422 4369 8392 4367 8391
4365 8386 4364 8381 4359 8369 4359 8368
4357 8363 4345 8371 4343 8437
TIME...MOT...LOC 2347Z 304DEG 9KT 4369 8420
DGSpecial Weather Statement
National Weather Service Detroit/Pontiac MI
814 PM EDT SAT MAY 26 2018
MIZ047-048-053-270115-
Bay MI-Saginaw MI-Midland MI-
814 PM EDT SAT MAY 26 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BAY...NORTHERN SAGINAW
AND SOUTHEASTERN MIDLAND COUNTIES UNTIL 915 PM EDT...
At 814 PM EDT, Doppler radar indicated a strong thunderstorm near
Midland, moving southeast at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Auburn and Freeland around 835 PM EDT.
Bay City around 905 PM EDT.
Saginaw and Zilwaukee around 915 PM EDT.
Other locations impacted by this storm include Laporte, Swan Creek,
Carrollton, Arthur, Hemlock, Gera, Buena Vista Township, Poseyville,
Willard and Indiantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4375 8417 4359 8370 4332 8370 4342 8437
4347 8437 4349 8438
TIME...MOT...LOC 0014Z 309DEG 9KT 4362 8416
DGThe Detroit radar (KDTX), 119 km away, was scanning. The volume nearest the first event began at 00:25 UTC.
3 thunderstorm wind. Local standard time, as filed.
Numerous trees were reported blown down in the city of Midland.
A trained spotter estimated a 60 mph thunderstorm wind gust.
Numerous trees were reported blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2018Every state in 2018This day in weather historyWarnings in Michigan, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750438, 750440, 750439.